Daily

Does birth control make period cramps worse?

Although some women report cramping as a side effect of birth control pills, the pills typically help to reduce or eliminate period pain. When cramping occurs, it’s usually temporary and related to hormone changes.

Can a birth control pill make your period worse? The short answer here, though? It varies from woman to woman. Birth control pills are generally believed to ease menstrual cramps and regulate your cycle, but the reality is that it’s probably going to be different for everyone. Additionally, HealthDay reports that an IUD can often make cramps worse.

How does taking birth control affect menstrual cramps? Menstrual cramps are triggered by the secretion of prostaglandins from glands in the uterus. Prostaglandins are also the hormones that trigger uterine contractions. The higher your levels of this hormone, the more severe your menstrual cramps will be. Birth control pills may be prescribed to help relieve painful menstrual cramping.

Can a IUD make your period cramps worse? Additionally, HealthDay reports that an IUD can often make cramps worse. For some, birth control might be the best way to go, but you and your doctor should be making the decision either way.

What happens when you stop taking birth control? Less uterine lining can translate into fewer prostaglandins in your system, which can lead to reduced cramps. So, depending on what period symptoms were being alleviated by which hormones in your birth control method, when you stop taking that method, you might end up with that same old irritating period again.